By Rosalind Russell – Algoma Public Health has put out an alert due to an increase in opioid-related emergency medical service calls in the district.
According to the release, the health unit says its weekly monitoring of suspected opioid poisoning and related calls have surpassed a threshold based on the last 12 weeks of data.
The agency states substance use, and opioid poisoning does not discriminate, and neither should the public when it comes to getting people the health services, they need including having naloxone available for overdoses.
The agency did not state why there is an increase in calls, but notes that anyone who does use drugs should have someone with them.
- Call 911 immediately if you think someone is experiencing an opioid poisoning
- Never use alone – if this is not possible, have someone you trust check on you
- Always start with a low dose and increase slowly, especially if trying something new or restarting use. If you previously used substances regularly, but have not used for some time, do not take the same amount as before, because your body will not be used to it and will be at high risk of overdose.
- Carry a naloxone kit
- Never mix substances, including alcohol, as this increases your risk of overdose
- To prevent the spread of COVID-19, when responding to an opioid poisoning, wear a mask if possible, wear the gloves provided in the naloxone kit and perform chest compression only CPR
- Mental health and addiction support services in Algoma